Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 139, NWS Nashville, TN

May 31, 1998Sumner County, Tennessee

NWS Nashville, TN issued this tornado warning at May 31, 1998, 10:40 PM CDT for Sumner County, Tennessee. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 10:40 PM CDT (03:40 UTC)
Expired
May 31, 1998, 11:15 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Sumner County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:45 PM CDTThunderstorm Wind 50Northeast Portion, TN4 trees were blownd won between Westmoreland and Oak Grove.
May 31, 10:45 PM CDTThunderstorm Wind 50Northeast Portion, TN4 trees were blown down between Westmoreland and Oak Grove.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr
May 31, 8:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3629 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
5.1
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 010342
TORBNA
TNC165-010415-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1040 PM CDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SUMNER COUNTY IN MIDDLE TENNESSEE

* UNTIL 1115 PM CDT

* AT 1040 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO 12 MILES NORTH OF GALLATIN OR 6 MILES
  NORTHWEST OF BETHPAGE MOVING SOUTHEAST AT 45 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  CASTALIAN SPRINGS AT 1045 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

MAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 31, 7:03 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 31, 7:03 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT SUN MAY 31 1998

SFC FNT STILL N OF OH RIVER AT 00Z AND MOVG SLOLY SEWD. RADAR SHOWS
ABSOLUTELY NOTHING HEADING TWD FA. STILL BLV WE WL SEE SOME ACTIVITY
ALONG THE FNT...ALTHO ANY TSRA STILL HRS AWAY.

THEREFORE RECOMMEND MENTION OF SVR BE REMOVED FROM MID TN ZNS FOR TNGT
W/ CHC OF TS PUSHED TO AFTER MIDNIGHT.

08

In the hours before

Local storm report, May 31, 10:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 PM CDT SUN MAY 31 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    DOVER                     TN   WIND DAMAGE
05/31/98   STEWART                        REPORTED BY EMA
Local storm report, May 31, 10:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT SUN MAY 31 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   DICKSON                        REPORTED BY SPOTTER

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   MONTGOMERY                     REPORTED BY SPOTTER
Local storm report, May 31, 10:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT SUN MAY 31 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   DICKSON                        REPORTED BY SPOTTER

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   MONTGOMERY                     REPORTED BY SPOTTER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:04 PM CDTSevere Thunderstorm WarningOHXStewart41 min
May 31, 9:50 PM CDTTornado WarningOHXStewart35 min
May 31, 9:59 PM CDTTornado WarningOHXHouston, Montgomery51 min
May 31, 10:13 PM CDTSevere Thunderstorm WarningOHXDickson47 min
May 31, 10:16 PM CDTSevere Thunderstorm WarningOHXSumner49 min
May 31, 10:22 PM CDTSevere Thunderstorm WarningOHXPickett18 min
May 31, 10:48 PM CDTTornado WarningOHXCheatham52 min
Jun 1, 12:44 AM CDTSevere Thunderstorm WarningOHXBedford51 min
Jun 1, 1:04 AM CDTSevere Thunderstorm WarningOHXCoffee, Rutherford46 min
Jun 1, 2:05 AM CDTSevere Thunderstorm WarningOHXMarshall35 min
Jun 1, 2:07 AM CDTTornado WarningOHXMarshall33 min
Jun 1, 2:14 AM CDTSevere Thunderstorm WarningOHXLincoln61 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.